Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 10, NWS Gaylord, MI

December 4, 20224 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Dec 4, 2022, 10:13 PM EST for 4 counties in Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2022, 10:13 PM EST (03:13 UTC)
Expired
Dec 5, 2022, 2:57 AM EST
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Charlevoix County, MI, Cheboygan County, MI, Emmet County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS73 KAPX 050313
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1013 PM EST Sun Dec 4 2022

MIZ016-017-096>098-051000-
/O.NEW.KAPX.WI.Y.0010.221205T0313Z-221205T1000Z/
Emmet-Cheboygan-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Petoskey, Cheboygan, St. Ignace, Brevort,
Les Cheneaux Islands, Mackinac Island, and St. James
1013 PM EST Sun Dec 4 2022

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts to around 45 
  mph.

* WHERE...Emmet, Cheboygan and Eastern Mackinac Counties, and 
  Mackinac Island/Bois Blanc Island and Beaver Island and 
  surrounding islands.

* WHEN...Until 5 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JZ
1 follow-up statement
213 
WWUS73 KAPX 050757
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
257 AM EST Mon Dec 5 2022

MIZ016-017-096>098-050900-
/O.CAN.KAPX.WI.Y.0010.000000T0000Z-221205T1000Z/
Emmet-Cheboygan-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Petoskey, Cheboygan, St. Ignace, Brevort,
Les Cheneaux Islands, Mackinac Island, and St. James
257 AM EST Mon Dec 5 2022

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 9:27 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 4, 9:27 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
927 PM EST Sun Dec 4 2022

.UPDATE...
Issued at 927 PM EST Sun Dec 4 2022

998mb low pressure is moving ese-ward, just north of Superior.
The pressure gradient has tightened between this low, and high
pressure over the upper OH Valley. Stronger wsw winds are being
realized, especially over the lakes and immediate coastal areas in
the Straits area. Mackinac Isl has had a 47mph gust already. Am
keeping an eye on wind trends and any potential need for a wind
advisory (45mph gusts are the min threshold). In the meantime, a
mention of gusty winds has been added to the Haz Wx Outlook.
Winds should remain similarly strong for another 6hr or so,
weakening after 4 am.

CIU did manage a flurry or two earlier in the evening, but weak
mid-level radar returns up that way have lifted further to the n
and e. Do expect precip tonight just north of Whitefish Pt, but
nothing additional over eastern upper MI.

Min temps were boosted just a hair, as brisk conditions will
eliminate radiational cooling.

&&

.NEAR TERM...(Through Tonight)
Issued at 251 PM EST Sun Dec 4 2022

...Brisk Tonight...

High Impact Weather Potential...Low.

The first in a series of waves moving through the long wave trough
aloft centered over central Canada passes by to our north tonight
without much direct impact on northern Michigan. However, the
pressure gradient between the associated surface low moving across
Ontario and a surface area of high pressure centered across the
Ohio and Tennessee Valleys will lead to continued gusty southwest
winds. The winds will keep mixing going preventing much radiative
cooling limiting lows to the mid 20s and upper 20s. Skies will
remain clear to partly cloudy south with lake stratucu near the
Staits slowly decreasing due to decreasing over lake instability.
Farther north across eastern upper, it will become mostly cloudy
due to the closer proximity to the low moving by to the north.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 251 PM EST Sun Dec 4 2022

High Impact Weather Potential: Low

Pattern Synopsis:

An embedded jet max will round the base of longwave troughing
centered over Canada at the start of the period, eventually punching
into Quebec/Newfoundland by Monday evening. Forcing from this
feature will help drive a weak cyclone that also looks to slide into
Quebec on Monday. A second, more subtle jet max is expected to nose
over the Great Lakes late Monday/early Tuesday, providing forcing
aloft to help induce weak surface pressure falls along the attendant
cold front of the aforementioned cyclone. This front is expected to
cross northern Michigan by Monday night as a more nebulous surface
pattern sets in behind it through the middle of the week.

Forecast/Details:

The next round of snow chances will return to northern Michigan late
Monday afternoon into Monday night. Forcing aloft from the
aforementioned shortwave collocated over the advancing front is
expected to drive a round of light snow showers across parts of
northern Michigan. Some uncertainty still exists in which areas will
see the steadiest snow, but current confidence is that this area
will set up northwest of a line from Cadillac to Alpena.
Accumulations near 1" or less are anticipated as forecast soundings
display a less-than-impressive environment for efficient snowfall
combined, relatively meager forcing exists aloft, and surface
temperatures hovering near freezing is expected to lead to a mix of
rain and snow at times. That being said, locally higher amounts will
be possible should steady snow persist over areas with a slower
moving front. Otherwise, another round of light snow will be
possible Tuesday night into Wednesday. High temperatures in the mid
to upper 30s on Monday look to cool a few degrees on Tuesday after
the front passes. Lows are expected to dip into the teens and 20s
Monday and Tuesday night.

.LONG TERM...(Wednesday night through Sunday)
Issued at 251 PM EST Sun Dec 4 2022

High Impact Weather Potential: Low for now.

Split upper-level flow looks to remain in place across North America
through the end of the week. Ridging with the northern stream is
expected to slide across southern Canada through the end of the week
as an open shortwave embedded in the southern stream punches from
Texas over to the Mid-Atlantic by Friday. The main focus of the long
term will be a cyclone generated by the aforementioned wave that is
expected to trek across the Ohio Valley/far southern Great Lakes in
the Thursday night/Friday timeframe. While plenty of uncertainty
still exists, current confidence is that most of the precipitation
with this system will be confined south of the CWA. However, light
rain and snow cannot be completely ruled out across parts of
northern Michigan Thursday night and Friday on the northern
periphery of this system. Otherwise, highs in the mid to upper 30s
are expected through the long term with lows mainly in the 20s.
These temperatures would be a few degrees warmer than average for
early December across northern Michigan.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM EST Sun Dec 4 2022

Low level sw flow will bring some lake-effect clouds and spotty
MVFR cigs to CIU and perhaps PLN this evening. Otherwise VFR
tonight into Monday morning. Cigs will thicken and lower Monday,
and MVFR cigs are possible late at TVC and MBL, along with perhaps
some -SHSN.

Sw winds will be gusty at times. LLWS tonight at APN.

&&

.MARINE...
Issued at 251 PM EST Sun Dec 4 2022

Gusty southwest winds will continue into tonight with slowly
decreasing winds expected Monday. A minimum of small craft
advisory conditions will continue but with a period of gales
still expected across northern Lake Michigan and the Straits
regions.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Gale Warning until 4 AM EST Monday for LHZ345>347.
     Small Craft Advisory until 7 AM EST Monday for LHZ348-349.
LM...Gale Warning until 4 AM EST Monday for LMZ323-341-342-344-345.
     Small Craft Advisory until 7 AM EST Monday for LMZ346.
LS...Small Craft Advisory until 7 AM EST Monday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...AJS
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...AJS
Hazardous weather outlook, Dec 4, 9:16 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
916 PM EST Sun Dec 4 2022

MIZ016>018-020>036-041-042-086>088-095>099-052300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
916 PM EST Sun Dec 4 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A few wind gusts of around 45 mph will occur tonight, mainly near
the Straits of Mackinac.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-052300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
916 PM EST Sun Dec 4 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force wind gusts are expected tonight on portions of northern
Lake Michigan and northern Lake Huron. Please see the latest
nearshore forecasts and gale warnings for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JZ

In the hours before

Local storm report, Dec 4, 8:47 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
847 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST 1 S MACKINAC ISLAND     45.85N 84.63W
12/04/2022  M47 MPH          LHZ345             MI   AWOS

            AWOS STATION KMCD MACKINAC ISLAND.

&&

JZ
Local storm report, Dec 4, 9:11 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
911 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
12/04/2022  M41 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 GRAND TRAVERSE LIGHT.

&&

JZ
Local storm report, Dec 4, 9:28 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
928 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 11 NW WILDERNESS STATE  45.84N 85.14W
12/04/2022  M41 MPH          LMZ362             MI   MESONET

            MESONET STATION WSLM4 WHITE SHOAL LIGHT.

&&

JZ
Local storm report, Dec 4, 9:29 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND GST 1 W BEAVER ISLAND       45.70N 85.57W
12/04/2022  M39 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION KSJX BEAVER ISLAND.

&&

JZ
Local storm report, Dec 4, 10:05 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.34W
12/04/2022  M39 MPH          MANISTEE           MI   MESONET

            MESONET STATION MEEM4 MANISTEE HARBOR.

&&

JZ
Local storm report, Dec 4, 10:06 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1006 PM EST SUN DEC 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST MACKINAW CITY           45.78N 84.73W
12/04/2022  M45 MPH          CHEBOYGAN          MI   C-MAN STATION

            WATER LEVEL STATION MACM4 MACKINAW CITY, MI.

&&

JZ

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.